What works better for allergies zyrtec or claritin

When you've been exposed to a substance you're allergic to (such as pet dander, dust mite, ragweed, or peanuts), your body produces histamine, which is a chemical messenger released by cells in the immune system to alert the relax of the immune system to a foreign invader.

Histamines cause the typical allergy symptoms of sneezing, stuffy and runny nose, watery and itchy eyes, and an itchy throat that you associate with exposure to whichever allergens you are sensitive to.


Claritin

Claritin, also known by its chemical or generic name, loratadine, comes in dosage forms of 10 mg oral tables and 5 mg/5 mL oral solution.

It is rapidly absorbed and metabolized in the liver to its athletic metabolite, descarboethoxyloratadine. Therefore, people with liver impairment should be cautioned if they are starting Claritin. Claritin may also exhibit clinically significant interactions with drugs that inhibit or induce enzymes in the liver. This may result in increased side effects if Claritin accumulates in the body.


Zyrtec vs Claritin Side by Side Comparison

While Zyrtec and Claritin share similar characteristics, they both own differences that identify each drug as unique.

What works better for allergies zyrtec or claritin

These differences can be examined more closely in the table below:

Zyrtec Claritin
Prescribed For
  1. Perennial Allergic Rhinitis
  2. Seasonal Allergic Rhinitis
  3. Chronic Urticaria
  1. Perennial Allergic Rhinitis
  2. Seasonal Allergic Rhinitis
  3. Chronic Urticaria
Drug Classification
Manufacturer
Common Side Effects
  1. Abdominal pain
  2. Headache
  3. Pharyngitis
  4. Insomnia
  5. Fatigue
  6. Irritability
  7. Dry mouth
  8. Drowsiness
  9. Malaise
  1. Nervousness
  2. Headache
  3. Dizziness
  4. Wheezing
  5. Fatigue
  6. Insomnia
  7. Dry mouth
  8. Drowsiness
  9. Flu-like symptoms
Is there a generic?
Is it covered by insurance?
  1. Varies according to your provider
  1. Varies according to your provider
Dosage Forms
  1. Oral chewable tablet
  2. Oral capsule
  3. Oral tablet
  4. Oral solution
  1. Oral disintegrating tablet
  2. Oral tablet
  3. Oral solution
Average Cash Price
SingleCare Price
Drug Interactions
  1. CNS depressants (alcohol, sedatives, tranquilizers)
  2. MAO inhibitors
  1. Ketoconazole
  2. Cimetidine
  3. Macrolide antibiotics
Can I use while planning pregnancy, pregnant, or breastfeeding?
  1. Zyrtec is in Pregnancy Category B.

    Consult a doctor regarding steps to take if planning pregnancy. Zyrtec is not recommended if you are breastfeeding.

  1. Claritin is in Pregnancy Category B. Consult a doctor regarding steps to take if planning pregnancy. Claritin is not recommended if you are breastfeeding.


Talking With Your Doctor

The best antihistamine choice for any one person is based on the degree of symptom relief desired and the degree of side effects you're willing to tolerate.

For mild to moderate allergy symptoms, Allegra may be preferable to drugs such as Zyrtec since these other drugs are more sedating.

Yet for severe symptoms which are interfering with work, school, or frolic, a medication such as Zyrtec may be needed.

In addition, it's extremely significant to note that every person is diverse. This means that despite what studies tell, there are numerous people who do not experience any fatigue on Zyrtec or Xyzal. Likewise, there are people whodoexperience fatigue on Allegra.

Furthermore, it's sometimes helpful to attempt diverse medications to see which works best for you as an individual. If you attempt this, though, talk with your doctor first.

For instance, you can record below your most annoying symptoms, and rank them from 1 to 10 based on how well they are controlled by diverse medications.

Finally, for those who need medications, it's also a excellent thought to talk with an allergist about the possibility of allergy testing and allergy shots.

While allergy shots require more follow-up (and more pokes) they can sometimes cure allergies (or at least significantly reduce their symptoms), so that medications are no longer needed.

What works better for allergies zyrtec or claritin

In addition, it's thought that allergy shots may sometimes assist prevent the development of new allergies.

What Is an Allergist?

When to take it

You may only need to take cetirizine on a day you own symptoms — for example, if you own been exposed to a trigger love animal hair.

Or you may need to take it regularly to prevent symptoms — for example, to stop hay fever during spring and summer.

How to take it

You can take cetirizine with or without food.

Always take cetirizine tablets or capsules with a drink of water, milk or juice. Swallow them whole. Do not chew them.

Cetirizine liquid may be easier for children to take than tablets or capsules.

What works better for allergies zyrtec or claritin

The liquid medicine will come with a plastic syringe or spoon to assist you measure out the correct dose.

If you don’t own a syringe or spoon, enquire your pharmacist for one. Do not use a kitchen teaspoon as it will not give the correct quantity.

How much to take

Cetirizine comes as tablets and capsules (10mg) and as a liquid medicine (labelled either 5mg/ml or 1mg/1ml).

The usual dose in adults is 10mg once daily.

Doses are generally lower for people with kidney problems.

For children, your doctor will use your child’s weight or age to work out the correct dose.

If you own bought cetirizine for a kid, follow the instructions on the packet.

Depending on their age, children may take cetirizine twice a day. In this case, attempt to space the doses 10 to 12 hours apart.

What if I forget to take it?

Take your forgotten dose as soon as you remember, unless it’s almost time for your next dose. Do not take a double dose to make up for a forgotten dose.

If you forget to give a dose to a kid who is taking cetirizine twice a day, you can give the dose if it’s within 4 hours of when they should own had it.

If you remember more than 4 hours after, do not give the missed dose. Instead, wait until the next dose and carry on as normal.

If you forget doses often, it may assist to set an alarm to remind you. You could also enquire your pharmacist for advice on other ways to assist you remember to take your medicine.

A Expression From Verywell

In the finish, Claritin, Zyrtec, and Allegra are every excellent antihistamine options and are generally well-tolerated.

But there are some differences between them, as outlined above, which may make one of these antihistamines better than the others depending on a person's needs and characteristics.

Antihistamines reduce the number of histamines circulating in your system, thereby reducing symptoms.

It can be extremely helpful to hold a journal to get an objective measure of which drug works best.

Adam’s journal

My older son, Will, suffers from seasonal allergies. Every spring, when pollens from grasses, trees and weeds fill the air, his nose gets stuffy and his eyes become watery and itchy.

We’ve found that antihistamines can provide significant relief.

What works better for allergies zyrtec or claritin

This spring, we’ve been giving Claritin to Will on a daily basis, and that has seemed to ease his symptoms. But I was wondering whether timing matters. Is there a specific time of day that’s best for giving him his allergy medication?

Dr. Prescott prescribes

Claritin, or loratadine, is what I’d call a “second generation” antihistamine. Love its older cousins such as Benadryl (diphenhydramine) and chlorpheniramine, it blocks the action of allergy-causing histamines, which the body releases to attempt to sweep pollen and other allergens out of your system.

This new wave of allergy fighters, which also includes drugs such as Allegra and Zyrtec and their generic twins, is slightly less effective than the first generation of antihistamines.

But these newer drugs hold a considerable advantage over traditional antihistamines: They don’t make you drowsy.

With these drugs, you don’t desire to wait for a full-blown attack before taking them. You desire to preload the body each day with antihistamines so it’s prepared when exposed to manufacturers.

Although drug makers market these medications as 24-hour formulations, for numerous of us, their effects wear off in less time than advertised. How much, exactly, is hard to tell. But the safest bet is for Will to take the medication at a time where he’ll be certain to own it in his bloodstream when he has his highest level of exposure to allergens.

If you or your kid own been prescribed cetirizine, follow your doctor’s instructions about how and when to take it.

If you bought cetirizine from a pharmacy or store, follow the instructions that come with the packet.

What if I take too much?

Cetirizine is generally extremely safe. Taking too much is unlikely to harm you or your child.

If you take an additional dose by error, you might get some of the common side effects.

What works better for allergies zyrtec or claritin

If this happens or you’re concerned, contact your doctor.


Zyrtec

Zyrtec, also known by its chemical or generic name, cetirizine, comes in dosage forms of 5 or 10 mg oral tablets, 10 mg capsules, and 5 mg/5mL oral solutions. It is rapidly absorbed with peak concentrations in the body at approximately 1 hour after oral istration. The average half-life of Zyrtec is 8.3 hours when it is then excreted unchanged in the urine and feces. One major aspect to note is the risk of increased somnolence requiring caution if an individual is performing hazardous activities such as driving or operating machinery.


Comparison of Claritin, Zyrtec, and Allegra

Claritin, Zyrtec, and Allegra are every considered newer generation antihistamines.

First-generation antihistamines, such as Benadryl (diphenhydramine) and Atarax (hydroxyzine), can be helpful for allergies and hives as well, but their use is limited due to side effects such as fatigue and sedation (sleepiness).

So while Claritin, Zyrtec, and Allegra are every newer generation antihistamines that can treat hay fever or hives, there may be some advantages for each of these over the others.

Side Effects

All three antihistamines may cause side effects such as:

  1. Dizziness
  2. Drowsiness
  3. Dry mouth
  4. Mood changes (mostly limited to some children)
  5. Confusion
  6. Nausea and vomiting
  7. Blurred vision
  8. Difficulty urinating 

That said, the side effect profile may vary slightly among them.

For instance, Allegra is completely non-sedating (doesn't make people sleepy), while Claritin is minimally sedating (makes only a little number of people sleepy). Zyrtec, on the other hand, causes sedation in approximately one in six people who take the medication.

Dosing 

While you should consult your doctor about the best way to take any medication, there are widely accepted dosing recommendations for every three of these antihistamines. First and foremost, each works best when taken daily rather than intermittently.

All of these antihistamines are indicated for adults and children 2 years of age and older, with Zyrtec and Claritin dosed once a day for every ages.

Allegra is dosed twice a day for children age 2 to 11, and once a day for adults and children age 12 years and older. Finally, since Allegra can be used in children as young as six months of age, it's sometimes the ideal choice for young children.

What You Should Know About Your Child's Allergy Treatments

Pregnancy and Breastfeeding

Claritin and Zyrtec are pregnancy category "B," meaning they're preferred during pregnancy over Allegra.

However, Allegra is considered to be safer for breastfeeding mothers compared to Zyrtec and Claritin.

Other Factors

Besides dosing, there are some slight differences in how quickly or well the drugs work. For example, while Claritin is effective for treating hay fever and hives, other antihistamines, such as Zyrtec and Allegra, work better and faster and final longer.

What works better for allergies zyrtec or claritin

For example, Zyrtec and Allegra work quickly for the treatment of allergic rhinitis and hives, typically within less than an hour.

On the other hand, studies show that Claritin takes numerous hours to start working. Even further, studies show that Allegra is almost as excellent as Zyrtec at treating hayfever, although Zyrtec and its isomer Xyzal (levocetirizine) appear to be better medicines for the treatment of hives.

There are also some unexpected nuances associated with each of the antihistamines. For example, if you're taking Allegra, it's significant to avoid drinking fruit juice for one to two hours before you take the medication and one to two hours after.

Juices such as orange juice or grapefruit juice can decrease the absorption of Allegra by almost half.


Summary

Both Zyrtec and Claritin are favorite antihistamine medications that are available over-the-counter.

What works better for allergies zyrtec or claritin

They both own similar dosage formulations available and are effective for once daily use. However, although they share similar characteristics, each drug is metabolized slightly diverse. Whereas Claritin may be affected by liver impairment, Zyrtec does not depend on liver metabolism to produce its intended effects. On the other hand, Zyrtec has a labeled warning of increased drowsiness associated with it. Claritin may also exhibit symptoms of drowsiness albeit at a lesser degree.

The information shared is designed to offer a comparison between two second generation antihistamines. It is always significant to discuss your treatment options for your condition with a physician.

Because specific conditions and lifestyles may be affected by taking either of these medications, it is recommended to review any possible adverse effects with your healthcare provider.

Drug Comparisons

It's common for people with hives (called urticaria) or hay fever (called allergic rhinitis) to wonder which over-the-counter antihistamine they should take: Claritin (loratadine), Zyrtec (cetirizine), or Allegra (fexofenadine)?

All of these antihistamines own been available OTC without a prescription for a number of years. But if you're thinking these antihistamines are the same, they're actually not.

Depending on the allergic condition being treated, the age of the person, as well as other underlying issues (such as pregnancy), the best choice of antihistamine might be different.


RELATED VIDEO: